Additional GP information
|Contents and links: Admission advice | Nausea and vomiting | Extravasation | Mucositis | Mouth care | Diarrhoea | Neutropenic sepsis | Lifestyle advice ||
What information has your patient has been given In addition to the verbal consultation with the doctor and specialist nurse your patients has been given an information pack containing:
Admission adviceDr Thomas, Dr Bulusu & Dr Smith do not have beds at Bedford Hospital as patients are admitted under the on-call medical or surgical team. Patients receiving systemic chemotherapy who develop problems should be admitted to the on call team in the AAU (Acute Assessment Unit) at Bedford Hospital (01234 795987).
Nausea & Vomiting
Nausea remains a relatively common side effect of chemotherapy but with the
advent of HT3 antagonists vomiting is unusual. It is important to treat vomiting
actively as prolonged vomited leads to rapid dehydration, renal impairment and
sometimes sero-concentration of the chemotherapy drug leading to more profound
side effects. Patients would have been given range of anti-emetics, but if these
are not working further measures are required:
Exclude other medical causes of nausea including other drugs such as pain killers - particularly morphine based drugs or codeine. Anti-inflammatory drugs, hormone therapies, or some anti-biotics such as erythromycin.
If the patient has been given an additional suppository – ask them to use it. If the suppository of ondansetron 16mg or other measures such as im injection of stemetil fails or there is a suspicion of dehydration the patient is best admitted.
Extravasation A small number of chemotherapy drugs can cause irritation and tissue damage. If they leak out of the vein whilst injected. This is called extravasation. All Nurses who administer chemotherapy have completed an intensive training programme and are fully aware of which drugs are more likely to cause these problems and what to do if extravasation occurs. Rarely problems can start after patients have left the unit. If patients complain of pain, redness, swelling, stinging or burning at the injection site unit contact the clinic via emergency numbers you have been given. In the mean time keep the arm raised and place a cool (not ice) pack on the area.
Diarrhoea Some chemotherapy agent can cause diarrhoea, which if prolonged and severe can cause serious consequences for patients such as dehydration which can alter excretion and increase the risk of neutropenia and infection. The most likely candidates are capecitabine, Uftoral and Irinotecan (campto). Patients are advised to drink plenty of fluids and take loperamide or codeine as required. If this does not control the symptoms, is associated colicky pains, signs of dehydration or diarrhoea at night the cancer unit or centre should be contacted. If in doubt and otherwise the patient is well (for example in the evening) stop the oral chemotherapy and contact the Unit/centre the next day. If however the patient deteriates they must be admitted for intravenous fluids immediately.
Mucositis Chemotherapy affects rapidly dividing normal cells such as those that make up the lining of the mouth and gut. This may result in inflammation and ulceration of the mouth lining causing pain and discomfort (particularly oral capecitabine). Radiotherapy in or around the area of your mouth can make it dry and sore. In these cases or if your white cell count is low after treatment, you will be susceptible to oral infections such as thrush (candida) or cold sores (herpes simplex). Careful attention to mouth care will help reduce the risks of infection and the following instructions are designed to help you keep your mouth clean and comfortable. Oral mucositis often can be painful, and this in turn can make it difficult to eat and drink, which if prolonged and severe can cause serious consequences for patients such as dehydration which can alter excretion and increase the risk of neutropenia and infection. If severe the patient should be reviewed in the oncology centre to ensure they are not dehydrated. If a fungal infection is suspected they should also be treat with oral flucaonazole and topical amphoteracin lozengers. If persistent or affecting nutrition the chemotherapy should be stopped and the dose in subsequent cycles reduced.
Neutropenic sepsis Neutopenic sepsis remains an important cause for concern for our patients. It may even be fatal if treatment is delayed. This can come on quite rapidly but is usually worst 7-14 days after chemotherapy. The patients have been given the following information:-
"Common symptoms of infection are: feeling hot then cold and clammy, shivering and shaking attacks and a raised temperature. It is very important to contact the hospital if you get a raised temperature. A normal temperature is between 36 and 37.2 C. If you feel unwell between chemotherapy treatments, check your temperature. If it is around 38C check it again in 1 hour and contact the hospital if it is still raised. If it is 38.5C or above ring the hospital straight away. Remember steroid (Prednisolone or Dexamethasone), Paracetamol or Aspirin tablets can make your temperature read normal even if you have an infection. Patients are asked not to take them and call the hospital directly if they feel unwell.
If patients contact another health professional the same advice should be followed. If a patient is admitted to another hospital further advice can be obtained by ringing D9 ward 01223 216373 or the registrar on call at Addenbrooke’s for the antibiotic policy via switch board 01223 245 151. In the event that information cannot be obtained form these numbers the antibiotic policy is summarised below:-
MANAGEMENT OF NEUTROPENIC SEPSIS - ADDENBROOKE’S GUIDELINES
Diagnosis: This definition of a significant temp = single temp > 39c or two temps > 38c 2 hours apart. Remember that if a patient is on steroids or has recently taken paracetamol or aspirin, a rise in temp may be masked. Also if patients are neutropenic and are hypotensive & tachycardic, treat as for neutropenic fever even if they don’t have a temp. Patients should not be given paracetamol or aspirin to reduce the temp until a diagnosis has been established and IV antibiotics given.
Investigations on arrival: Take blood urgently for FBC (plus dif), U&E’s, LFT’s, Blood cultures. The swab procedure is Nose, throat, CVP line if applicable, any obvious infected sites, MSU. Stool as soon as possible (daily if the patient has diarrhoea) checking particularly for clostridium dificile. CXR. Avoid PR examinations as this may cause a peri-rectal abcess.
Treatment: If the patient has not been given antibiotic prophylaxis, including oral ciprofloxacin or has no central /Hickman line in situ:-
Ciprofloxacin 200mg iv bd, Benzyl penicillin 1.2g iv qds or
Ceftazidime 2g tds iv, Gentamicin 1.5mg/kg tds iv, Vancomycin 1 g iv bd in n/s over 100 mins
Other important sepsis issues: